Thunderstorm Wind, Gogebic
- When
- August 26, 1:35 AM CST
- Where
- Gogebic County, 8 mi W of Watersmeet
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.267, -89.350
A 12-inch diameter tree was blown down.
An approaching cold front on August 26 triggered early morning showers and thunderstorms. One line of thunderstorms moving southeast from Ironwood all the way to northern Lake Michigan caused gusty winds in excess of 60 mph that felled numerous large trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An approaching cold front on August 26 triggered early morning showers and thunderstorms. One line of thunderstorms moving southeast from Ironwood all the way to northern Lake Michigan caused gusty winds in excess of 60 mph that felled numerous large trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 25, 8:15 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1015 PM EDT MON AUG 25 2003 00Z RAOBS/WV LOOP AND RUC ANLSYS SHOW WNW FLOW ALF OVR THE NRN TIER CONUS ON TOP OF STRG UPR RDG ACRS THE SCNTRL CONUS. SHRTWV EMBEDDED WITHIN THIS FLOW AND NOW MOVG INTO THE CNTRL CWA TOUCHED OFF A FEW SVR TSRA LATE THIS AFTN/EARLY EVNG...MAINLY ALG LK BREEZE BNDRYS THAT SET UP. THIS ACTIVITY HAS SHIFTED E INTO THE ERN U.P. AND NRN LWR MI. UPR DRYING/WRMG NR H8 IN THE NVA BEHIND SHRTWV HAS CAUSED SKIES TO CLR OVR MOST OF THE W HALF OF CWA WITH CAP INTENSIFYING PER GOES DERIVED SDNGS TO THE W. ONLY SHRA OVR CWA NOW OVR SCNTRL ZNS ON NRN PERIPHERY OF MOIST AIRSTREAM DRAPED WSW TO ENE FM NR MPX INTO THE SRN CWA N OF WARM FNT FARTHER TO THE W...WHERE SGNFT CNVCTN CONTS. ANOTHER SHRTWV NOTED SHIFTING ESE THRU SCNTRL CAN...AND A LINE OF TSRA XTNDG FM ONTARIO INTO NRN MN HAS DVLPD ON LEADING EDGE OF ASSOCIATED HGT FALLS/MSLP FALLS...PROMPTING SPC TO ISSUE TORNADO WATCHES FOR NRN MN AS THESE STORMS TENDING TO DRIFT SE ALG BNDRY MARKED BY SOME SC. 00Z INL SDNG SHOWS DEEP INSTABILITY WITH CONSIDERABLE SFC-H5 SHEAR IN EXCESS OF 50KT...H5 WIND 45 KT. MAIN FCST CONCERN TNGT IS TSRA POTENTIAL. RUC APPEARS TO HAVE GOOD HANDLE ON LATEST TRENDS AND IS MODEL OF CHOICE. RUC SHOWS SHRTWV OVR CNTRL CWA CONTG E OVRNGT...WITH MAIN BATCH OF CNVCTN. HOWEVER... MODEL INDICATES SOME CNVCTN WL CONT ACRS THE SCNTRL ZNS DURG THE NGT WITH MOIST AIRSTREAM REMAINING JUST TO THE S. BUT TREND FOR MOIST AIRSTREAM TO DRIFT SLOWLY S SUGS THIS FCST MAY BE PESSIMISTIC...AND WL END SCT ACTIVITY OVRNGT. MAIN CONCERN HOWEVER IS THE POTENTIAL FOR CNVCTN IN NRN MN TO SWEEP SE INTO WRN CWA VERY LATE TNGT. 21Z RUC INDICATED THE CNVCTN WOULD REACH THE NW ZNS ARND 09Z...BUT 00Z RUN HAS BACKED OFF ON EXTENT OF ELEVATED INSTABILITY/MOISTENING AS MODEL SHOWS H85 WNDS VEERING AND ACTUALLY RESULTING IN NEGATIVE THETA-E ADVCTN. HOWEVER...SINCE 00Z RUN QUITE DIFFERENT FM EARLIER PROGS...WL CALL FOR SCT SHRA/TSRA TO BCM NMRS LATE OVR THE NW CWA AS DLH 88D LOOP SHOWS STORMS MAKING PROGRESS TO THE SE. IF STORMS DO SURVIVE... STRG WNW FLOW ALF AND FALLING H5 TEMPS/FRZG LVL TO MAINTAIN STEEPER LAPSE RATES DESPITE NEUTRAL ADVCTN NR H85 WARRANTS CONTD MENTION OF SLGT RISK FOR SVR TSRA. ELEVATED NATURE OF CNVCTN WOULD LIMIT THREAT OF STRG WNDS. OTRW...XPCT AREAS OF FOG TO DVLP OVR INTERIOR UPR MI TNGT AS MORE STABLE AIR ARRIVES ALF OVR DWPTS IN THE 60S WELL IN ADVANCE OF CONVECTION FM THE W. KC AFDMQT FM DAYSHIFT FOR LATER PDS... HAVE DECIDED TO MENTION SLGT CHC TSRA NEAR LAKE MICHIGAN SHORE TUE AFTN. MODIFIED MESOETA SOUNDINGS FOR 88/64 YIELD NEARLY 2K J/KG OF CAPE IN AN AREA WHICH SHOULD HAVE SOME DEGREE OF LLVL CONVERGENCE AND LINGERING HIGHER THETA-E AIR...DESPITE FACT THAT THE MAIN FRONT WILL HAVE PASSED. Q-VECTOR DIVERGENCE AND DRYING ALF WILL BE BIG INHIBITORS...BUT THE K-INDEX AT KMNM IS STILL FORECAST TO BE 33 AT 18Z. SFC HIGH BUILDS FOR BENIGN AND COOLER PERIOD TUE NIGHT AND WED. THEN...DEEP SFC LOW DEVELOPS IN NRN PLAINS AHEAD OF NEXT STRONG SHORTWAVE. ETA/GFS SHOW PERIOD OF STRONG ISENTROPIC LIFT AND H8 THETA-E ADVECTION INTO THU...WITH H8 TEMPS WARMING TO 20C IF YOU BELIEVE THE ETA...SO HAVE BUMPED POPS UP TO 50 WITH THIS DYNAMIC- LOOKING SYSTEM. STRONG CAA/ISENTROPIC DOWNGLIDE ON ITS BACK SIDE WILL BRING MUCH COOLER WX AND WINDY CONDITIONS LATE THU AND FRI. WINDS/WAVES ON SUPERIOR LOOK TO BE AN ISSUE BY FRI AS H8 TEMPS DROP TO NEAR ZERO. OTHERWISE...WILL KEEP CHC SHRA GOING FRI AFTN AS TROF AXIS ALF SWINGS THROUGH THE AREA...ENHANCED BY SFC-H8 DELTA-TS WHICH MAY APPROACH 15C OVER LAKE SUPERIOR. IT WILL BE A TASTE OF FALL. FOR THE REMAINDER OF THE EXTENDED (SAT-MON) HAVE OPTED TO INCLUDE LOW CHANCE POPS FOR SHRA ALL THREE DAYS AS WE REMAIN IN CYCLONIC FLOW AT THE SFC AND ALF...W/ LOW PRESSURE CENTERED NEAR HUDSON BAY. H5 TEMPS OF NEAR 20C WILL PROVIDE DIURNAL INSTABILITY...AND SHORTWAVES ROTATING AROUND PARENT LOW WILL BE FACTOR THOUGH IMPOSSIBLE TO TIME AT THIS POINT. GFS SHOWS H8 TEMPS RISING NO HIGHER THAN 5C THROUGH THE PERIOD...SO IT WILL REMAIN FALL-LIKE. JKL .MQT...NONE.
MIZ001>007-009>014-084-085-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 AM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED INLAND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY OVER SOUTH AND EAST UPPER MICHIGAN. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY MORNING...AND AGAIN EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLB
The national radar mosaic for the moment the first event began.
7 thunderstorm wind. Local standard time, as filed.
A 12-inch diameter tree was blown down.
Numerous trees were knocked down.
A 12-inch diameter tree was uprooted,
Trees as large as 14 inches in diameter were blown down.
Several trees were blown down.
A 66 mph wind gust was recorded.
Numerous eight-inch diameter trees were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377779, 5377780, 5377781, 5377782, 5377783, 5377784, 5377785.